Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 111, NWS Des Moines, IA

July 11, 2020Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 3:53 PM CDT for Cerro Gordo County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 3:53 PM CDT (20:53 UTC)
Expired
Jul 11, 2020, 4:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 161 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 3:54 PM CDTTSTM WND GST 623 Ne Clear Lake, IA
Jul 11, 4:02 PM CDTHAIL 11 Nnw Mason City, IATRAINED SPOTTER REPORTS 1 INCH HAIL ONE MILE NORTH OF MASON CITY, IA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS53 KDMX 112053
SVRDMX
IAC033-112130-
/O.NEW.KDMX.SV.W.0111.200711T2053Z-200711T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
353 PM CDT Sat Jul 11 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Eastern Cerro Gordo County in north central Iowa...

* Until 430 PM CDT.

* At 353 PM CDT, a severe thunderstorm was located near Mason City,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mason City, Rockwell, Mason City Municipal Airport, Dougherty and
  Portland.

This includes Interstate 35 between mile markers 195 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9302 4292 9302 4291 9312 4321 9340
      4326 9329 4325 9319
TIME...MOT...LOC 2053Z 323DEG 26KT 4316 9326 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
3 follow-up statements
227 
WWUS53 KDMX 112107
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
407 PM CDT Sat Jul 11 2020

IAC033-112130-
/O.CON.KDMX.SV.W.0111.000000T0000Z-200711T2130Z/
Cerro Gordo IA-
407 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN CERRO GORDO COUNTY...

At 407 PM CDT, a severe thunderstorm was located near Mason City,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mason City, Rockwell, Mason City Municipal Airport, Dougherty and
Portland.

This includes Interstate 35 near mile marker 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9302 4292 9302 4291 9312 4316 9336
      4322 9325 4325 9319
TIME...MOT...LOC 2107Z 323DEG 26KT 4308 9317 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
601 
WWUS53 KDMX 112112
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
412 PM CDT Sat Jul 11 2020

IAC033-112130-
/O.CON.KDMX.SV.W.0111.000000T0000Z-200711T2130Z/
Cerro Gordo IA-
412 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN CERRO GORDO COUNTY...

At 411 PM CDT, a severe thunderstorm was located near Rockwell, or
near Mason City, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mason City, Rockwell, Dougherty, Burchinal and Portland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9302 4292 9302 4291 9312 4310 9331
      4317 9324 4322 9314
TIME...MOT...LOC 2111Z 323DEG 26KT 4306 9315 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
196 
WWUS53 KDMX 112120
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
420 PM CDT Sat Jul 11 2020

IAC033-112130-
/O.CON.KDMX.SV.W.0111.000000T0000Z-200711T2130Z/
Cerro Gordo IA-
420 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CERRO GORDO COUNTY...

At 419 PM CDT, a severe thunderstorm was located near Rockwell, or 10
miles southeast of Mason City, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters have reported quarter sized hail, 
         and Mason City Airport recorded a 62 mph wind gust.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rockwell and Dougherty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9302 4292 9302 4291 9312 4303 9324
      4315 9304
TIME...MOT...LOC 2119Z 323DEG 26KT 4301 9310 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:28 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 11, 2:28 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
228 PM CDT Sat Jul 11 2020

.SHORT TERM.../Tonight through Tonight/
Issued at 227 PM CDT Sat Jul 11 2020

A potent shortwave trough located in the SD/ND/MN tri-state area has
already initiated strong and severe storms early this afternoon,
including ping pong ball hail and 70 mph winds. That activity will
continue to slide SE through the afternoon and evening hours, likely
affecting large portions of Iowa north and east of a roughly Spencer-
Fort Dodge-Ames-Ottumwa line.

The environment ahead of current activity in MN will continue to
destabilize and yield additional support for organization and the
potential for large hail and damaging winds, including a corridor of
MLCAPE values around 2500-3000 J/kg and effective bulk shear around
40 kts. Additionally, lingering outflow boundaries from morning may
provide opportunity for at least some isolated convection ahead of
the parent activity in MN as well as a non-zero tornado threat. The
primary outflow boundary from this morning can still be picked out
on visible imagery, especially if looped, across Tama County and
towards the northwest and southeast respectively.

Given what has transpired already today, existing environment, and
persistent CAM depictions, anticipate ongoing convection in MN to
grow upscale to some degree, yielding a growing wind threat with the
potential for 70+ mph winds, along with continued severe hail.
Combined, wind driven hail will be of concern, yielding concern for
anyone outside as well as structures. Isolated storms ahead of the
main complex are likely to have the greatest potential for the
largest hail, ping pong balls or larger. The isolated tornado threat
will also be greatest ahead of the primary complex and in the
vicinity of the lingering outflow from this morning.

Activity will ramp up through the mid and late afternoon, before
exiting the CWA around/shortly after 00z.

.LONG TERM.../Sunday night through Saturday/
Issued at 227 PM CDT Sat Jul 11 2020

Key Points:

 1.) Temperatures... Near to above normal temperatures generally
continue, with a signal for increased heat towards the end of next
week.

 2.) Precipitation... A few chances for storms this week, especially
Tuesday.

-------------------------------------------------------------------

1.) Temperatures:
General persistent pattern continues... with Iowa's weather
impacts generally driven by position of huge 500mb anticyclonic
high. This high has slowly drifted SW nearer to the Guadalupe
Mountains of Mexico, which has helped to bring a northwesterly
component to Iowa and migrate the associated thermal ridge
westward towards the South Dakota and Nebraska. Subsequently,
temperatures have cooled a few degrees over the past few days.

Throughout this week, the high may gradually drift
east/northeastward towards the OK panhandle. By the end of next
week, it should be near Tulsa... which is a location that generally
hints at hot temperatures in Iowa via the placement of the thermal
ridge. By the end of the week, 850mb temperatures may be near the
+22C to +25C range, which would suggest highs well into the 90s.
There is obviously a fair amount of time between now and the end of
next week, so will not lock into the forecast too much at this
point. During the beginning to middle of the week 850mb temps look
to fluctuate around the +16C to +21C range... initially suggesting
temperatures in the 80s to low 90s without cloud cover... with the
clouds, especially on Tuesday, highs should be tempered to the 80s.

2.) Precipitation:
The best chance for precipitation this week should be on Tuesday.
A boundary oriented NE-SW tied into an upper low in Canada will
serve as a focusing mechanism for precipitation during the day
Tuesday. 950mb frontogenetical forcing looks very impressive as
this boundary should be draped across Iowa during peak heating. A
decent enough moisture surge is expected with this system to help
juice the atmosphere. At this time, severe weather cannot be ruled
out... but heavy rainfall producers over a fairly short period of
time certainly seems plausible.

Another shot for precip may be in the Thursday/Friday timeframe as a
somewhat similar, almost "copycat" system looks to propagate across
Iowa. At this time, dynamical support seems to not be as strong with
this event, as the Tuesday event.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1232 PM CDT Sat Jul 11 2020

Thunderstorm activity later this afternoon and evening most likely
to affect KFOD/KMCW, with lesser chances to affect KFOD/KDSM/KOTM.
As such, have entered periods of prevailing TSRA at KMCW/KALO
with MVFR reductions this evening, and limited to VCTS or no
mentions at KFOD/KDSM/KOTM and prevailing VFR. Otherwise,
prevailing WNW/NW winds potentially gusting to around 25kts as
deep mixing is achieved.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Curtis
LONG TERM...Kotenberg
AVIATION...Curtis
Hazardous weather outlook, Jul 11, 2:41 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
241 PM CDT Sat Jul 11 2020

IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-121945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Jasper-Poweshiek-Mahaska-
241 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Severe Thunderstorm Watch is in effect for the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday and again Thursday and Friday
over most of the area. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

IAZ033-034-044>046-057>060-070>074-081>086-092>097-121945-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
241 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday and again Thursday and Friday
over most of the area. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

In the hours before

Local storm report, Jul 11, 2:35 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FUNNEL CLOUD     3 NNE PALMER            42.68N 94.58W
07/11/2020                   POCAHONTAS         IA   TRAINED SPOTTER

            MULTIPLE REPORTS VIA SOCIAL MEDIA OF A
            FUNNEL CLOUD SOUTHEAST OF POCAHONTAS AND
            SOUTHWEST OF GILMORE CITY.

&&

KLP
Local storm report, Jul 11, 2:47 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             CLARE                   42.59N 94.34W
07/11/2020  E1.00 INCH       WEBSTER            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

KLP
Local storm report, Jul 11, 3:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             RUTHVEN                 43.13N 94.90W
07/11/2020  M1.00 INCH       PALO ALTO          IA   BROADCAST MEDIA

            REPORT VIA KICD.

0254 PM     HAIL             3 N RUTHVEN             43.17N 94.89W
07/11/2020  M1.75 INCH       PALO ALTO          IA   BROADCAST MEDIA

            REPORT VIA KICD. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 11, 3:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             SHEFFIELD               42.89N 93.21W
07/11/2020  E1.50 INCH       FRANKLIN           IA   PUBLIC

            SOCIAL MEDIA REPORT OF PING PONG BALL SIZED
            HAIL IN SHEFFIELD, IA.

&&

KCM
Local storm report, Jul 11, 3:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             4 SSW CLARKSVILLE       42.73N 92.70W
07/11/2020  E1.00 INCH       BUTLER             IA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS QUARTER SIZED HAIL SW
            OF CLARKSVILLE, IA.

&&

KCM
Local storm report, Jul 11, 3:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 SSW WESLEY            43.05N 94.01W
07/11/2020  E2.00 INCH       KOSSUTH            IA   PUBLIC

&&

HAHN

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:32 AM CDTSpecial Weather StatementDMXCrawford43 min
Jul 11, 2:28 AM CDTSpecial Weather StatementDMXAudubon47 min
Jul 11, 8:43 AM CDTSevere Thunderstorm WarningDMXBremer21 min
Jul 11, 9:16 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer14 min
Jul 11, 2:17 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster43 min
Jul 11, 2:44 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago46 min
Jul 11, 2:48 PM CDTSevere Thunderstorm WarningDMXPalo Alto42 min
Jul 11, 2:56 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster49 min
Jul 11, 3:03 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin42 min
Jul 11, 3:20 PM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas40 min
Jul 11, 3:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Winnebago, Worth39 min
Jul 11, 3:23 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler52 min
Jul 11, 3:24 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Wright51 min
Jul 11, 3:57 PM CDTSpecial Weather StatementDMXGrundy48 min
Jul 11, 4:06 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy39 min
Jul 11, 4:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk40 min
Jul 11, 4:44 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama35 min
Jul 11, 4:48 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy24 min
Jul 11, 5:01 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Marshall, Story29 min
Jul 11, 5:29 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story46 min
Jul 11, 5:40 PM CDTSevere Thunderstorm WarningDMXMarshall, Story35 min
Jul 11, 6:03 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Story27 min
Jul 11, 6:30 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.